Texas, 2022

Drought in Texas, March 8 to 31, 2022

March 8 to 31, 2022 · NWS FWD · 4 events in 4 counties and zones

Drought conditions worsened to severe drought across portions of Central Texas by the second week of March.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened to severe drought across portions of Central Texas by the second week of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 7, 6:16 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 7, 6:16 PM CST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
616 PM CST Mon Mar 7 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday/

Temperatures across North and Central Texas are much cooler this
evening compared to 24 hours ago. 21Z surface analysis showed the
surface cold front across the western Gulf of Mexico with a
sprawling surface high in place across the middle third of the
CONUS. In the upper levels, objective analysis and GOES-16 water
vapor channel imagery show a deep trough across the western CONUS
with a vorticity maximum embedded within this trough across the
Four Corners region.

The upper-level trough will continue eastward through the short-
term forecast period with the aforementioned vorticity maximum
reaching eastern New Mexico by 12Z and central Oklahoma by 00Z
Wed. While GFS forecast Q-vector fields show the stronger
synoptic-scale ascent passing to the north across Oklahoma,
isentropic ascent will increase substantially along the Texas Gulf
Coast and eventually into North and East Texas after 12Z. Given
the rich moisture that should be coincident with this layer of
isentropic ascent, widespread precipitation is forecast to develop
from Coastal Texas to North Texas.

Forecast soundings show a deep above freezing layer from 900-700
mb. Temperatures below this warm layer may fall below freezing,
but the below freezing layer is expected to be very shallow, and
surface temperatures will likely be above or just barely below
freezing. Because of this, rain should be the primary
precipitation type, but a few sleet pellets may become mixed in
with rain, especially where some evaporative cooling and
microphysical processes are able to deepen the near-surface below
freezing layer slightly. Despite this potential for some sleet,
no accumulations are anticipated as again, surface temperatures
will be above (or perhaps just barely below) freezing.
Temperatures should warm to above freezing across the region after
15Z, which means the window for any sleet will be small anyway.

Across East Texas on Tuesday, while overall instability is
expected to be quite limited given the cool surface temperatures,
a look at forecast soundings show some rather steep mid-level
lapse rates. This may allow for a few convective elements to
develop within the broader stratiform rain area on Tuesday
afternoon. For this reason, have opted to include a mention of
thunder across East Texas. Precipitation should come to an end
across the region by evening as isentropic ascent diminishes and
drier air aloft overspreads the region.

Godwin

&&

.LONG TERM... /Issued 322 PM CST Mon Mar 7 2022/
/Wednesday Through Early Next Week/

A rather rapid warm-up is expected Wednesday and Thursday, as
sunshine and southerly winds return to the area. However, this
warmth will be short-lived, as another strong cold front is
expected to arrive late Thursday afternoon through Thursday night.
This front will bring another blast of cold, arctic air to North
and Central Texas, sending temperatures plummeting into the 20s
and 30s across much of the area by Friday morning.

Meanwhile, a potent upper-level trough will be approaching from
the west early Friday morning. Ascent will increase ahead of this
feature, resulting in the development of rain and potentially
wintry weather. The most likely areas to see wintry weather
continue to be near and north of a Goldthwaite-DFW-Paris line
through Friday morning; however, given the proximity of the upper-
level trough to North and Central Texas, have advertised a
rain/sleet mix across most of the area Friday afternoon as the
system departs to our east.

Regarding precipitation types, latest forecast soundings suggest
mostly snow across our northwestern counties, with sub-freezing
temperature profiles and saturation within the dendritic growth
zone. A transition to a sleet/snow mix and eventually a rain/sleet
mix is expected further south and east as forecast soundings
indicate the presence of a warm layer aloft. However, there is
still significant uncertainty in the temperature forecast on
Friday, and any changes in temperatures could have a significant
impact on the forecast precipitation types. Latest guidance has
continued to trend colder with this update, so continue to closely
monitor the forecast over the next few days as additional changes
are likely.

It's still rather early to determine specific accumulations, but a
lack of column moisture should hopefully keep precipitation rates
on the lighter side. Expected impacts will be assessed as we get a
better handle on potential accumulations and temperature trends.
One thing is certain, however... Friday will be a blustery and
dreary day across North and Central Texas, so don't put up your
winter gear just yet!

Widespread freezing temperatures are expected Friday night, with
another light freeze possible Saturday night. Be sure to protect
any sensitive vegetation before the cold arrives. Otherwise, we
should quickly warm up over the weekend, with temperatures
returning to the 60s and 70s by Sunday. Warmer weather will
continue into early next week.

Barnes

&&

.AVIATION... /NEW/
/00Z TAFs/

Mid-level clouds continue to stream overhead across North/Central
TX this evening around 150. Cloud cover will increase through the
night and Tuesday morning with MVFR CIGs likely across Central TX
after 15Z. Widespread SHRA are also expected across mainly East
and Central TX after 15Z, ending by 00Z Wed. A few isolated TS
will be possible across East TX as well with tops to FL250. For
the D10 terminals, precipitation chances are a bit more uncertain
so for now will indicate VCSH in the TAF. Very brief and very
light PL may be possible in the D10 12Z-16Z, but surface
temperatures are expected to remain above freezing which would
keep any operational impacts to a minimum.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    36  49  34  61  41 /   0  40   0   0   0
Waco                36  47  33  60  38 /   5  60   5   0   0
Paris               32  48  33  59  36 /   0  50  20   0   0
Denton              32  48  26  60  36 /   0  30   0   0   0
McKinney            33  49  31  61  39 /   0  40   5   0   0
Dallas              36  48  34  60  41 /   0  40   0   0   0
Terrell             34  48  32  60  39 /   0  60   5   0   0
Corsicana           36  49  35  60  40 /   5  70   5   0   0
Temple              37  48  33  62  37 /   5  70   5   5   0
Mineral Wells       30  49  28  62  38 /   0  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 7, 6:19 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
619 PM CST Mon Mar 7 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
619 PM CST Mon Mar 7 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A light mix of rain and sleet may occur across parts of North Texas
early Tuesday morning, but no accumulations are expected as
temperatures will be above freezing.

Across East Texas, a few thunderstorms will be possible through the
day Tuesday, but severe thunderstorms are not expected.

There is a low chance for a wintry mix late Thursday night into
Friday across parts of North Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Falls

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Limestone

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Freestone

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Henderson

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014682, 1014683, 1014684, 1014685.